Topic: Vomiting and general decline

Hello. It's a long time since I posted. My Mum (79) was diagnosed in March of this year. She was told by docs she probably only had months to live and opted not to have chemo (having nursed her sister through same situation). She came to live with me and my family and had 7 months of good quality of life, eating more or less what she liked, no sickness, little pain. She's had a sudden recent drastic decline and I just wanted a little advice. She has suddenly lost a lot of weight, and is extremely weak and tired. Last week, we really thought she was nearing the end of her journey. The decline happened after an amazing reunion with a long lost daughter who she gave up for adoption in 1960, and who had spent 13 years trying to trace Mum. She came all the way from New Zealand to meet Mum in the UK. It has been very emotional for all of us, but especially Mum. I'm sure it's no coincidence she has declined now - she was hardly sleeping in the weeks leading up to the visit. For a week after the visit, she hardly ate at all, in fact, we were even struggling to get her to drink. After about 10 days of this pattern, she is now eating very small amounts, but generally vomiting a little after eating. She is on anti-nausea pills. She is pretty much bed ridden at the moment so it's hard to get her to sit up to eat even. Any advice much appreciated. What a roller coaster this is.

Re: Vomiting and general decline

Dear Sam, I am so sorry about the sudden and rapid decline of your Mum. I am a believer that we pick and choose our own time to move on. It is a matter of cleaning house/taking care of business. I feel that Mum had been waiting for the time she would meet this daughter, her business is now done. Sam, I have a list of the 10 signs that the end is near. If you like I can email them to you via this site. My husband followed the list really closely although everyone is different. You might try some nutritional drinks and keep her hydrated with water if you can. Please keep us updated and know we are here for you.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Vomiting and general decline

Dear Lainy, I very much appreciate your reply. I would be interested to read the list of signs you mention - it is stuff that noone talks about and we need to know. It's not a journey any of our family have been on before. If you need me to send you my email I can, or maybe you have some way you can do that without me posting my email here. I will keep you updated on how things go.

Re: Vomiting and general decline

Sam, I will email now to you  as it is pretty precise so I don't like anyone to get upset reading it here but I do think it helps. Therefore we can email through the site then you will have my email, I think. Do you have any help with Mum and if needed can her DOC up her Medications for nausea and pain if needed. If she is in pain that needs to be kept up with or it gets harder to control. I will send it in about 5 minutes.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Vomiting and general decline

Hi Sam,

I sorry that your mum has this disease and she is now rapidly declining.  I can only begin to imagine the emotion and energies that have gone in to reuniting her with her daughter.  I just wanted to say that if you're mum is going downhill daily, do all you can now if there are things any of you want to say, do or communicate.  My sister was taken from us very quickly.  She was diagnosed in October and died in March.  Until 2 weeks before she died the plan was to give her chemo but she went downhill very quickly.  She was told she had at best 2 months to live and died 2 weeks later.  It was incredibly hard but the honesty of her doctor allowed her to do what she needed to and for all of us to support her.

Are you getting support from the hospice or macmillan nurses and your mums GP?  There is so much that can be done to help with any symptoms such as sickness, pain or agitation.

Clare

In the stars now . . . .

Re: Vomiting and general decline

Sam -
I would suggest if nausea is big problem then you may talk to the doc about something other than pills to help with it. There is a patch called Scopalamine that is used for sea sickness for a lot of people and it can work for intractable nausea. It is small and usually put on behind the ear. There are other oral meds that can work too....just ask the doc and keep asking.....I always say the squeaky wheel gets greased.
I am sorry she had changed so suddenly but I agree with Lainy she probably had a goal in her head to make it to that reunion and used up so much energy for that.
Remember to talk to her. Even if you think she can't hear you she can and will take comfort that you are there.
My prayers are with you.

KrisV

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.

Re: Vomiting and general decline

Sam....I too am sorry to hear of the developments re: your Mom's declining health.  With this disease, things are bit different in that the nausea and vomiting can be caused by the blockages driving the disease; in other words, food may not be able to pass through.  I agree with the others in that everything should be done to eliviate your Mom's symptons with anti-nausea drugs.  If indeed your Mom is not able to hold down anything at all, then you want to make sure to speak with the physician.  Please try to stay on top of this.  My heart is with you
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Vomiting and general decline

Dear Sam,

I am sorry to hear what your mum is going through right now. I went through this with my dad and it is a tough situation for everyone. I just wanted to chip in and say that we are all here for you and agree with the others that there is much that can be done right now to help your mum with the symptoms that she is experiencing.

My dad had bad nausea issues and he tried a wide range of and differing combinations of meds to try and get to grips with that with varying amounts of success. What meds is your mum taking for nausea just now? Also, Clare is so right about getting support at home from a Macmillan nurse, the GP or hospice care. My dad had a Mac nurse and she was great help to us all, does your mum have that support at home too? If not I would speak with the GP and get him/her out to see your mum so that the doctor is aware exactly what is happening.

Please keep coming back here as much as you want to Sam, we are here for you and know what you are going through right now. We'll help you as much as we can.

My best wishes to you,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: Vomiting and general decline

Thanks everyone for your kind messages. Hospice and district nurses are helping best they can. I will ask about a patch as pills are getting tricky. Mum is seeing her brother from Spain today, a person she has longed to see since she got diagnosed. I will post as and when I get news x

Re: Vomiting and general decline

You may want to ask about a compounded cream called ABHR. I rub it on my husbands inner wrists. One of the components is Reglan which is for vomiting and nausea.  They give the cream when the patient has a tough time swallowing or keeping meds down. The other ingredients are Ativan, Benadryl and Haldol. It is recommended by many oncologists. I find it to be miraculous.

Re: Vomiting and general decline

Sam,

I forgot to mention that something that may be of use to your mum is a syringe driver and that is something that you could also discuss with the district nurse and hospice team. My dad had one when he was in hospice care and was having real trouble keeping his meds down. He was vomiting them up before they had a chance to work hence they weren't working as they should. They put him on the driver and gave him his meds over a 24 hour period. That bypassed him taking them orally and that worked quite well for him. He was able to take a variety of meds through it, anti-nausea, Haloperidol and pain meds etc. The driver was changed every 24 hours with fresh meds and that is something that your mums hospice or district nurse would be able to do.

Here's a link for you -

http://www.macmillan.org.uk/Cancerinfor … ivers.aspx

My best to you,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.